Texas, 2009

Drought in Texas, September 15 to 30, 2009

September 15 to 30, 2009 · NWS BRO · 4 events in 4 counties and zones

Drought conditions improved the middle of September as areas of rain moved across portions of Deep South Texas.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Drought conditions improved the middle of September as areas of rain moved across portions of Deep South Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Sep 14, 7:38 PM CST, 4 hours 22 minutes earlier.

Area forecast discussion, Sep 14, 7:38 PM CST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
838 PM CDT MON SEP 14 2009

.DISCUSSION...HOT AND DRY CONDITIONS WITH CLEAR TO PARTLY CLOUDY
SKIES REIGNED TODAY...WITH DEEP WEST TO NORTHWEST FLOW IN PLACE.
TREND WILL LIKELY PERSIST THROUGH WEDNESDAY AFTERNOON AS SURFACE
AND MID-LEVEL LOW PRESSURE SYSTEMS...CURRENTLY OVER EAST TEXAS...
GRADUALLY SHIFT FARTHER NORTHEAST. WEAK COLD FRONT MAY PASS THROUGH
DEEP SOUTH TEXAS WEDNESDAY NIGHT AND EARLY THURSDAY MORNING...
GENERATING SOME PRECIPITATION. REMAINDER OF FORECAST IN QUESTION...
AS PREVIOUS GFS MODE RUNS INDICATED SHOWERS AND THUNDERSTORMS FOR
FRIDAY THROUGH THE WEEKEND...THEN A DRY FORECAST WITH THE 12Z RUN
...NOW BACK TO A SOMEWHAT WET FORECAST WITH THE 18Z RUN. WILL LET
OVERNIGHT SHIFT WEIGH 00Z GUIDANCE AND REMOVE PRECIPITATION OR
LEAVE IT IN...WHERE IT NOW STANDS. NO ADJUSTMENTS TO GRIDS OR
FORECAST FOR TONIGHT.
&&

.MARINE...A FAIRLY LIGHT WIND REGIME WILL PREVAIL ACROSS THE LOWER
TX GULF WATERS FOR THE CURRENT CWF PERIOD AS THE NEARLY STATIONARY
SURFACE LOW OVER THE TX/LA BORDER REGION GRADUALLY MOVES AWAY FROM
THE REGION. THIS WILL MAINTAIN FAIRLY BENIGN BAY AND GULF WAVE
ACTIVITY THROUGHOUT THE REST OF THIS WEEK. NO MAJOR CHANGES EXPECTED
WITH THE CURRENT CWF WORDING.
&&

.AVIATION...THE WELL DEFINED AFTERNOON SEA BREEZE HAS PUSHED INLAND
OVER THE COASTAL COUNTIES. THIS IS RESULTING IN A LIGHT SE FLOW FOR
THE BRO AND HRL AIRPORTS. THIS BOUNDARY APPEARS TO BE WEAKENING AND
AM NOT SURE THAT IT WILL MAKE IT TO THE MFE AREA. EXPECT VFR VSBYS
AND CEILINGS TO PREVAIL FOR THE UPCOMING TAF PERIOD WITH LIGHT AND
VARIABLE WINDS DOMINATING TONIGHT. THE SURFACE FLOW WILL LIKELY BE
SHIFTING AROUND TO A MORE E-SE DIRECTION LATE IN THE TAF FORECAST
PERIOD WITH THE INCREASING DAYTIME HEATING AND SEA BREEZE EFFECTS
TOMORROW. CURRENT TAF WORDING LOOKS ON TRACK.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  74  94  76  93 /   0   0   0   0
BROWNSVILLE          75  96  75  96 /   0   0   0   0
HARLINGEN            73  97  74  97 /   0   0   0   0
MCALLEN              75  97  76  98 /   0   0   0   0
RIO GRANDE CITY      73  99  75  99 /   0   0   0   0
SOUTH PADRE ISLAND   76  87  78  90 /   0   0   0   0
&&

.BRO WATCHES/WARNINGS/ADVISORIES...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

SYNOPTIC/GRIDS...TOMASELLI-66
MARINE/AVIATION/MESO...SPEECE-60
Hazardous weather outlook, Sep 14, 4:41 AM CST, 19 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
541 AM CDT MON SEP 14 2009

TXZ248>257-151045-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
541 AM CDT MON SEP 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-151045-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
541 AM CDT MON SEP 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Kenedy

When
September 15, 12:00 AM CST to September 28, 11:59 PM CST
Where
Kenedy forecast zone
Reported by
Other Federal Agency
Coordinates
26.928, -97.636 (the zone’s center; the record gives no point)

The drought improved across Kenedy County the middle of September as beneficial rains fell across portions of the county. The Extreme (D3) drought conditions prevailed across the northern one quarter of the county with Severe (D2) drought conditions occurring across the central half of the county.

Drought, Brooks

When
September 15, 12:00 AM CST to September 28, 11:59 PM CST
Where
Brooks forecast zone
Reported by
Other Federal Agency
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

The drought improved across Brooks County the middle of September as beneficial rains fell across portions of the county. The Extreme (D3) drought conditions prevailed across the northern one third of the county with Severe (D2) drought conditions occurring across the southern two thirds of the county.

Drought, Jim Hogg

When
September 15, 12:00 AM CST to September 28, 11:59 PM CST
Where
Jim Hogg forecast zone
Reported by
Other Federal Agency
Coordinates
27.043, -98.697 (the zone’s center; the record gives no point)

The drought improved across Jim Hogg County the middle of September as beneficial rains fell across portions of the county. The Extreme (D3) drought conditions prevailed across the northern one quarter of the county with Severe (D2) drought conditions occurring across the central half of the county.

Drought, Zapata

When
September 15, 12:00 AM CST to September 30, 11:59 PM CST
Where
Zapata forecast zone
Reported by
Other Federal Agency
Coordinates
27.001, -99.169 (the zone’s center; the record gives no point)

The drought improved across Zapata County the middle of September as beneficial rains fell across portions of the county. Severe (D2) drought conditions prevailed across the northeastern corner of the county.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195064, 195065, 195066, 195067.